Journal of Scientific Computing

, Volume 65, Issue 1, pp 249–270 | Cite as

Numerical Approximation of the Fractional Laplacian via \(hp\)-finite Elements, with an Application to Image Denoising

  • Paolo GattoEmail author
  • Jan S. Hesthaven


The fractional Laplacian operator \((-\varDelta )^s\) on a bounded domain \(\varOmega \) can be realized as a Dirichlet-to-Neumann map for a degenerate elliptic equation posed in the semi-infinite cylinder \(\varOmega \times (0,\infty )\). In fact, the Neumann trace on \(\varOmega \) involves a Muckenhoupt weight that, according to the fractional exponent \(s\), either vanishes \((s < 1/2)\) or blows up \((s > 1/2)\). On the other hand, the normal trace of the solution has the reverse behavior, thus making the Neumann trace analytically well-defined. Nevertheless, the solution develops an increasingly sharp boundary layer in the vicinity of \(\varOmega \) as \(s\) decreases. In this work, we extend the technology of automatic \(hp\)-adaptivity, originally developed for standard elliptic equations, to the energy setting of a Sobolev space with a Muckenhoupt weight, in order to accommodate for the problem of interest. The numerical evidence confirms that the method maintain exponential convergence. Finally, we discuss image denoising via the fractional Laplacian. In the image processing community, the standard way to apply the fractional Laplacian to a corrupted image is as a filter in Fourier space. This construction is inherently affected by the Gibbs phenomenon, which prevents the direct application to “spliced” images. Since our numerical approximation relies instead on the extension problem, it allows for processing different portions of a noisy image independently and combine them, without complications induced by the Gibbs phenomenon.


Fractional Laplacian \(hp\)-finite elements Automatic adaptivity  Image denoising 

Mathematics Subject Classification

65N30 35J75 



This work was partially supported by NSF DMS-1115416, by OSD/AFOSR FA9550-09-1-0613 and by AFOSR FA9550-12-1-0463. The authors would like to thank Johnny Guzman for many fruitful discussions.


  1. 1.
    Amos, D.E.: Algorithm 644: A portable package for Bessel functions of a complex argument and nonnegative order. ACM Trans. Math. Software 12(3), 265273 (1986). Single and double precision, maximum accuracy 18SMathSciNetGoogle Scholar
  2. 2.
    Bates, P.W.: On some nonlocal evolution equations arising in materials science. Nonlinear dynamics and evolution equations 48, 13–52 (2006)MathSciNetGoogle Scholar
  3. 3.
    Blackledge, J., Blackledge, M.: Fractional anisotropic diffusion for noise reduction in magnetic resonance images. ISAST Transactions on Electronics and Signal Processing 4, 44–57 (2010)Google Scholar
  4. 4.
    Brändle, C., Colorado, E., de Pablo, A.: A concave-convex elliptic problem involving the fractional Laplacian. ArXiv e-prints, (June 2010)Google Scholar
  5. 5.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional laplacian. Communications in Partial Differential Equations 32(8), 1245–1260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Capella, A., Dávila, J., Dupaigne, L., Sire, Y.: Regularity of radial extremal solutions for some non local semilinear equations. ArXiv e-prints, (April 2010)Google Scholar
  7. 7.
    Carr, P., Geman, H., Madan, D.B., Yor, M.: The fine structure of asset returns: An empirical investigation. Journal of Business 75, 302–332 (2002)CrossRefGoogle Scholar
  8. 8.
    Demkowicz, L.: Computing with hp-adaptive finite elements. Vol. 1, volume 12 of Chapman & Hall/CRC Applied Mathematics and Nonlinear Science Series. Chapman & Hall/CRC, Boca Raton, FL, (2007)Google Scholar
  9. 9.
    Demkowicz, L., Kurtz, J.: Projection-based interpolation and automatic \(hp\)-adaptivity for finite element discretizations of elliptic and maxwell problems. 21:1–15, (September 2007)Google Scholar
  10. 10.
    Demkowicz, L., Rachowicz, W., Devloo, Ph: A fully automatic hp-adaptivity. J. Sci. Comput. 17(1–4), 117–142 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gelb, A., Gottlieb, D.: The resolution of the Gibbs phenomenon for “spliced” functions in one and two dimensions. Computers & Mathematics with Applications 33(11), 35–58 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gol’dshtein, V., Ukhlov, A.: Weighted Sobolev spaces and embedding theorems. Transactions of the American Mathematical Society 361(7), 3829–3850 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Guan, Q.Y., Ma, Z.M.: Reflected symmetric \(\alpha \)-stable processes and regional fractional laplacian. Probability theory and related fields 134(4), 649–694 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators III: Pseudo-Differential Operators. A Series of Comprehensive Studies in Mathematics / Grundlehren Der Mathematischen Wissenschaften. Springer, New York (1985)Google Scholar
  15. 15.
    Lions, J.L., Magenes, E.: Non-homogeneous boundary value problems and applications. Non-homogeneous Boundary Value Problems and Applications. Springer, New York (1972)CrossRefGoogle Scholar
  16. 16.
    Magin, R.L., Ingo, C., Colon-Perez, L., Triplett, W., Mareci, T.H.: Characterization of anomalous diffusion in porous biological tissues using fractional order derivatives and entropy. Microporous and Mesoporous Materials 178, 39–43 (2013)CrossRefGoogle Scholar
  17. 17.
    McLean, W.C.H.: Strongly Elliptic Systems and Boundary Integral Equations. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  18. 18.
    Nochetto, R.H., Otarola, E., Salgado, A.J.: A PDE approach to fractional diffusion in general domains: a priori error analysis., (February 2013)Google Scholar
  19. 19.
    Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator. PhD thesis, (May 2005)Google Scholar
  20. 20.
    Stein, E.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series, vol. 30. Princeton University Press, Princeton (1970)Google Scholar
  21. 21.
    Stinga, P.R., Torrea, J.L.: Extension problem and Harnack’s inequality for some fractional operators. ArXiv e-prints, (2009)Google Scholar
  22. 22.
    Vázquez, J.L.: Recent progress in the theory of Nonlinear Diffusion with Fractional Laplacian Operators. arXiv preprint arXiv:1401.3640, pages 1–33, (January 2014)

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Division of Applied MathematicsBrown UniversityProvidenceUSA
  2. 2.Ecole Polytechnique Fédérale de Lausanne (EPFL)LausanneSwitzerland

Personalised recommendations